Which of the following substances may cause the behavioral changes and physical findings exhibited by this patient?
A 20-year-old man became very agitated at a party, and as a result was brought to the emergency department, where he is belligerent and uncooperative. A physical examination reveals fever, tachycardia, horizontal nystagmus, and hyperacusis.
A. Alcohol B. Amphetamines C. Cocaine D. Lysergic acid diethylamide E. Nicotine F. Phencyclidine
Phencyclidine-the correct answer is f. this patient has takenphencyclidine, or pcp. patients with pcp intoxicationshow signs of belligerence, impulsiveness,fever, psychomotor agitation, verticaland horizontal nystagmus, tachycardia, ataxia,homicidality, psychosis, and delirium. onwithdrawal, patients may demonstrate a recurrenceof intoxication when the pcp, whichwas trapped in an ionized form in the acidicgastric lumen, is reabsorbed in the alkaline duodenum.pcp users will have normal or smallpupils. death can result from a variety ofcauses, including respiratory depression and violentbehavior.answer a is incorrect. patients presenting withacute alcohol intoxication will show symptomsof disinhibition, emotional lability, slurredspeech, ataxia, coma, and blackouts. on withdrawal,they will demonstrate a tremor, tachycardia,hypertension, malaise, nausea, seizures,delirium tremens, tremulousness, agitation,and hallucinations.answer b is incorrect. patients presenting withamphetamine intoxication will display psychomotoragitation, impaired judgment, pupillarydilation, hypertension, tachycardia, euphoria,prolonged wakefulness and attention, cardiacarrhythmias, delusions, hallucinations, and fever.on withdrawal, they will show a post-usecrash that includes depression, lethargy,headache, stomach cramps, hunger, and hypersomnolence.answer c is incorrect. patients presentingwith acute cocaine intoxication will showsymptoms of euphoria, psychomotor agitation,impaired judgment, tachycardia, pupillary dilation,hypertension, hallucinations, paranoidideations, angina, and sudden cardiac death.on withdrawal, they will show a post-usecrash that includes severe depression, hypersomnolence,fatigue, malaise, and severe psychologicalcraving.answer d is incorrect. patients presenting withacute lysergic acid diethylamide intoxicationwill display marked anxiety or depression, delusions,visual hallucinations, fl ashbacks, and pupillarydilation.answer e is incorrect. patients presenting withacute nicotine intoxication will show symptomsof restlessness, insomnia, anxiety, and arrhythmias.on withdrawal, they will have symptomsof irritability, headache, anxiety, weight gain,craving, and tachycardia.